Mississippi, 2017

Flash Flood and Lightning Strike in Mississippi, July 12 to 15, 2017

July 12 to 15, 2017 · NWS JAN · 2 events in 2 counties and zones

Storms developed during the afternoon and evening hours in association with daytime heating and a very moist airmass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$33,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms developed during the afternoon and evening hours in association with daytime heating and a very moist airmass in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 12, 2:27 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 2:27 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
327 PM CDT Wed Jul 12 2017

.DISCUSSION...

Tonight through tomorrow...

Ongoing convective activity will last through at least the early
evening hours, diminishing as we lose daytime heating. Cloud cover
and convection has kept temperature right at or just below 90
degrees today. Temperatures will fall to the lower 70's tonight as
surface high pressure builds into the region from the east.

The upper level ridge pattern that has been in place over the last
few days will remain in place tomorrow, resulting in a weather day
typical of the previous few. However, high pressure building into
the surface from the east will result in a shift of higher PoPs due
to afternoon convection from the eastern portions of the region to
the central and western portions. PWat values will increase to above
2" throughout the ArkLaMiss tomorrow. Convection and cloud cover
will contribute to keeping temperatures/heat indices from ranges
that would require mention in the HWO. Expect heat indices to max
out near 100 degrees in the early afternoon hours. Some afternoon
storms could be strong./JPM/

Thursday Night through Tuesday night:

A ridge of high pressure aloft will continue to persist and become
stronger as we move into the end of this work week and the beginning
of the next. Summertime diurnal showers and thunderstorms will
continue to be the trend along with hot muggy conditions (PW's >
2.00). With high dewpoints everywhere, models suggest that some
showers and isolated storms could regenerate after sunset for
Thursday night. It won't take much of slight wind shift to get more
thundestorms going.

When glancing at the Friday and Saturday model soundings, there is a
higher chance for storms be a bit stronger--potential for microburst
activity goes up as lapse rates become more impressive and a
boundary from the north starts to push to the south. At the moment,
nothing has been highlighted in the hazardous outlook, but there is
potential for at least maybe having a 'marginal' for severe weather
in the future for this time period. As the boundary continues south
on Sunday, thunderstorm potential looks to dissipate starting in the
northern regions on Sunday (and southern region Monday and Tuesday)
as drier conditions push through. With clearing skies for the
beginning of next week, hot conditions will return and highs could
reach the low/mid-90s by Monday and Tuesday./12/

&&

.AVIATION...
18Z TAF discussion:
Thunderstorms will be possible at each TAF site across the region
this afternoon and evening with better chances occuring at our
southernmost sites. -TSRA will obstruct visbys at sites impacted
by storms resulting in MVFR to IFR conditions. Storm activity will
begin to decrease as we lose daytime heating. Some isolated light
fog will be possible tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  90  74  91 /  16  46  20  43
Meridian      73  91  74  91 /  17  34  18  42
Vicksburg     74  88  74  91 /  16  52  17  47
Hattiesburg   72  90  73  92 /  17  42  18  49
Natchez       73  89  73  90 /  19  53  18  48
Greenville    74  89  75  90 /  14  49  17  51
Greenwood     74  89  75  90 /  16  50  21  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/12
Hazardous weather outlook, Jul 12, 2:04 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Wed Jul 12 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
132015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
304 PM CDT Wed Jul 12 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

3

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 12, 3:29 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
429 PM CDT WED JUL 12 2017

MSZ049-050-056-122215-
Smith MS-Scott MS-Rankin MS-
429 PM CDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...
NORTHWESTERN SMITH AND SOUTHWESTERN SCOTT COUNTIES UNTIL 515 PM
CDT...

At 428 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brandon, moving west at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brandon around 450 PM CDT.
  Monterey around 500 PM CDT.
  Pearl around 510 PM CDT.

Other locations impacted by this storm include Polkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3218 9013 3239 9008 3240 9007 3242 9007
      3241 8962 3207 8960
TIME...MOT...LOC 2128Z 105DEG 13KT 3224 8993

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 121 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Forrest

When
July 12, 4:11 PM CST
Where
Forrest County, 3 mi NNW of Macedonia
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.420, -89.200

A female was struck by lightning along Eastabuchie Road. The female was on her porch across the street from a water tower that was struck by lightning. The water tower piping took a direct hit from the lightning strike and the female was indirectly struck due to her close proximity. A tree was also set on fire.

Flash Flood, Franklin

When
July 15, 5:18 PM CST to 5:58 PM CST
Where
Franklin County, 0.84 mi SSW of Bude to 0.87 mi S of Bude
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.458, -90.854

Water covered parts of Highway 184 E.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699897, 700328.